Sunday, November 23, 2014
My daughter (20) had symptoms of uti, blood in urine, lot of wbc, high neutrophils in blood in September 2010. Was given macrobid that resolved symptoms. Three weeks later severe malaise, pelvic pain, pain in the right flank area. Didn`t go to doctor (college student living in dorm), was just lying in bed. Started to have pain in the left back. Has been prescribed Augmentin (no urine test done), with no improvement in 4 days, so got another prescription for Levofloxacin + metranidozole for 2 weeks. Not much improvement, 4 days after finishing -severe flank pain both sides, severe pelvic pain, fever 102, loose stools. No bacteria in urine, some WBC. In ER got IV Ceftriaxone that has helped in 3 hours, with pain and fever subsiding without pain relievers. Stool test was positive for C.Difficile toxin B, so Ceftriaxone was discontinued and Flagyl given instead. Flank pain continues, although not as severe. Urine test does not show bacteria (it didn`t show much even with initial acute uti in September). Question: Is there a way to continue Ceftriaxone, since it helped, or what to do otherwise for kidney infection? Thank you
I can't really help here without seeing all the lab test results and examining the patient. However, here are some thoughts that may be useful:
1) Since she does not have bacteria in her urine currently, it is likely that her symptoms are not from a urinary tract infection at all, but possibly from either C. difficile colitis (which can cause fever, abdominal pain, diarrhea, and a high white count), or from other process such as pelvic inflammatory disease.
2) In deciding on the appropriate antibiotic therapy, cultures (especially of the urine) will be essential. Treating with the wrong antibiotic will not kill the bacteria and may cause severe side effects instead.
3) If not done already, imaging such as an ultrasound or CT scan may be very helpful in localizing which organ(s) is/are infected and responsible for the pain. For instance, signs of kidney inflammation may be seen, or an abscess in one of the ovaries or Fallopian tubes, or thickening of the colon wall consistent with C. difficile colitis.
Hope this helps -- do not be afraid to call or meet with your daughter's doctor to ask the rationale for the antibiotics chosen so far. However, remember that you may not be hearing the entire story because your daughter is an adult and her doctor may find it difficult or inappropriate to share every detail of her care with you.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University